Alert archive / New Mexico / Flash Flood Warnings in 2022

Flash Flood Warning 69, NWS Albuquerque, NM

July 12, 2022Sandoval County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 12, 2022, 12:58 PM MDT for Sandoval County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2022, 12:58 PM MDT (18:58 UTC)
Expired
Jul 12, 2022, 4:00 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Sandoval County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.0 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2022-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2022-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-301 J/kg
Mixed-layer LCL
3730 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

145 
WGUS55 KABQ 121858
FFWABQ
NMC043-122200-
/O.NEW.KABQ.FF.W.0069.220712T1858Z-220712T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
1258 PM MDT Tue Jul 12 2022

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  The Cerro Pelado burn scar in...
  East Central Sandoval County in north central New Mexico...

* Until 400 PM MDT.

* At 1258 PM MDT, Satellite estimates indicate thunderstorms 
  producing heavy rain over the Cerro Pelado Burn Scar. Flash 
  flooding is ongoing or expected to begin shortly.

Excessive rainfall over the burn scar will impact Vallecitos Creek, 
Paliza Canyon, West Fork Borrego Canyon, Vallecitos de los Indios, 
and East Fork Trailhead. The debris flow can consist of rock, mud, 
vegetation and other loose materials.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding in and around the Cerro
           Pelado Burn Scar.

  SOURCE...Satellite estimates.

  IMPACT...Life threatening flash flooding of areas in and around
           the Cerro Pelado Burn Scar.

* Some locations that will experience flash flooding include...
  Jemez Pueblo and Ponderosa.

This includes the following recreation areas...
	Jemez Falls Campground and Paliza Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Runoff from rainfall will cause elevated water levels within 
vulnerable drainages in and downstream of the Cerro Pelado burn area.

Do not camp along streams and rivers. Remain alert when hiking in 
steep, narrow canyons. Know where you are relative to low spots and 
drainages.



&&

LAT...LON 3587 10644 3586 10644 3578 10651 3577 10653
      3566 10656 3564 10661 3562 10673 3567 10672
      3574 10665 3577 10664 3583 10662 3581 10657
      3584 10651

FLASH FLOOD...SATELLITE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

24
2 follow-up statements
799 
WGUS75 KABQ 122023
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
223 PM MDT Tue Jul 12 2022

NMC043-122200-
/O.CON.KABQ.FF.W.0069.000000T0000Z-220712T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sandoval NM-
223 PM MDT Tue Jul 12 2022

...FLASH FLOOD WARNING FOR THE CERRO PELADO BURN SCAR REMAINS IN 
EFFECT UNTIL 4 PM MDT THIS AFTERNOON FOR EAST CENTRAL SANDOVAL 
COUNTY...

At 223 PM MDT, satellite estimates indicate thunderstorms producing 
heavy rain over the Cerro Pelado Burn Scar. Flash flooding is 
ongoing or expected to begin shortly.

Excessive rainfall over the burn scar will impact Vallecitos Creek, 
Paliza Canyon, West Fork Borrego Canyon, Vallecitos de los Indios, 
and East Fork Trailhead. The debris flow can consist of rock, mud, 
vegetation and other loose materials.

HAZARD...Flash flooding caused by thunderstorms in and around the
         Cerro Pelado Burn Scar.

SOURCE...Satellite estimates.

IMPACT...Flooding of areas in and around the Cerro Pelado Burn
         Scar.

Some locations that will experience flash flooding include...
  Jemez Pueblo and Ponderosa.

This includes the following recreation areas...
	Jemez Falls Campground and Paliza Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Runoff from rainfall will cause elevated water levels within 
vulnerable drainages in and downstream of the Cerro Pelado burn area.

Do not camp along streams and rivers. Remain alert when hiking in 
steep, narrow canyons. Know where you are relative to low spots and 
drainages.



&&

LAT...LON 3587 10644 3586 10644 3578 10651 3577 10653
      3566 10656 3564 10661 3562 10673 3567 10672
      3574 10665 3577 10664 3583 10662 3581 10657
      3584 10651

FLASH FLOOD...SATELLITE INDICATED

$$

24
773 
WGUS75 KABQ 122151
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
351 PM MDT Tue Jul 12 2022

NMC043-122201-
/O.EXP.KABQ.FF.W.0069.000000T0000Z-220712T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sandoval NM-
351 PM MDT Tue Jul 12 2022

...FLASH FLOOD WARNING FOR THE CERRO PELADO BURN SCAR WILL EXPIRE AT 
4 PM MDT THIS AFTERNOON FOR EAST CENTRAL SANDOVAL COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 1200 AM MDT Wednesday for a 
portion of north central New Mexico.

LAT...LON 3587 10644 3586 10644 3578 10651 3577 10653
      3566 10656 3564 10661 3562 10673 3567 10672
      3574 10665 3577 10664 3583 10662 3581 10657
      3584 10651

$$

12

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 9:46 AM MDT, 3 hours 12 minutes earlier.

Area forecast discussion, Jul 12, 9:46 AM MDT, 3 hours 12 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
946 AM MDT Tue Jul 12 2022

.UPDATE...
Expanded Flood Watch for Flash Flooding to include the Jemez
Mountains, as well as the northern and southern Sangre de Cristos.
Also, extended the Watch until midnight. NAM, GFS, and HRRR all
depict a disturbance embedded in the periphery of the 500 mb ridge
tracking southward over the northwest mountains this afternoon and
evening. PWATs are a little under 1 inch closer to the CO border, so
left the Tusas Mountains out of the Watch, but isolated flash
flooding is still possible there.

44

&&

.PREV DISCUSSION...530 AM MDT Tue Jul 12 2022...
.AVIATION...
12Z TAF CYCLE
Ridge of high pressure aloft sprawled from UT across NM and into OK.
Cold front continues to push south and wwd into central and srn NM.
Sct showers persisting over nrn and central NM to slowly diminish through
14Z with layered mid clouds thereafter. Mts occasionally obscured in
lcl MVFR cigs/vsbys in clouds and precipitation. Sct showers and
tstms developing over the nrn and wrn higher terrain to move slowly
and erratically into the valleys/plains by 21Z.

&&

.PREV DISCUSSION...215 AM MDT Tue Jul 12 2022...
.SYNOPSIS...
Daily rounds of showers and thunderstorms will continue for the
foreseeable future as will the threat for flash flooding, especially
on burn scars. With an area of high pressure stuck over the area,
these storm motions will be slow and erratic which will only
contribute to the flash flooding threat. Otherwise, temperatures will
be near normal for most except perhaps a few degrees above normal
across the eastern plains.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH WEDNESDAY)...
Mostly scattered light rain showers are continuing as a cold front
plunges farther west and south into New Mexico early this morning.
The upper high center is forecast to meander from the Four Corners
region over New Mexico leading to some erratic and slow storm
motions today through Wednesday. Showers and storms are forecast to
redevelop over the northern and western high terrain this afternoon
then progress into the lower elevations later in the afternoon with
additional development possible along outflow boundaries. Models
suggest there will be a northerly outflow stretching from west to
east over central New Mexico early this evening with at least
isolated activity persisting after midnight tonight. Wednesday
appears to be a little less active with showers and storms focused
from the central mountain chain westward. High temperatures today
will be near to several degrees below normal then warm a few degrees
Wednesday.

At this time, will leave the existing Flood Watch as it is as
virtually any storm could produce heavy rain leading to flash
flooding.

LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)...
Little change in the overall weather pattern is expected through the
long-term period as the H5 high that builds over the Four Corners
Wednesday becomes the dominant feature across the western CONUS.
Despite this strong high pressure over the area, there is no influx
of drier air to scour out the moisture. Thus, we'll be in recycle
mode for several days with very similar weather conditions each day.
Thunderstorms will first develop over the high terrain by mid-day
before becoming more scattered in coverage across central and western
NM through the evening hours with more isolated coverage across the
east. Thanks to the H5 high's presence, storm motions will be slow
and erratic, and these slow storm motions will only contribute to the
risk for flash flooding, especially on the burn scars.

15

&&

.FIRE WEATHER...
A large area of high pressure aloft will dominate New Mexico for the
foreseeable future. The high center will meander over New Mexico as
well as the Great Basin and southern Colorado, leading to slow and
erratic storm motions. Outflow boundaries will also result in
additional and erratic storm motions. Any storm at least for today
and Wednesday will be capable of locally heavy rain which could lead
to flash flooding. Moisture isn't going anywhere so look forward to
afternoon and evening showers and storms for the next 7 days. High
temperatures will be within a few degrees of normal. With the light
winds aloft, there will be areas of fair to poor ventilation over
northern and central New Mexico for the next 7 days.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flood Watch through this evening for the following zones...
NMZ213>215-228-229.

Flood Watch through this evening for the following zones... NMZ211.

&&

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 6:48 PM MDTSpecial Weather StatementABQUnion27 min
Jul 11, 7:02 PM MDTSpecial Weather StatementABQUnion28 min
Jul 11, 8:06 PM MDTAreal Flood AdvisoryABQSocorro3 hr
Jul 11, 8:16 PM MDTSpecial Weather StatementABQUnion29 min
Jul 11, 8:22 PM MDTSpecial Weather StatementABQQuay23 min
Jul 11, 8:28 PM MDTAreal Flood AdvisoryABQHarding, Union2 hr
Jul 11, 8:32 PM MDTAreal Flood AdvisoryABQQuay, San Miguel118 min
Jul 11, 8:45 PM MDTSevere Thunderstorm WarningABQHarding, Union44 min
Jul 11, 9:03 PM MDTSpecial Weather StatementABQHarding27 min
Jul 11, 9:39 PM MDTSevere Thunderstorm WarningABQHarding, Quay, San Miguel35 min
Jul 11, 9:59 PM MDTSpecial Weather StatementABQSan Miguel31 min
Jul 11, 10:00 PM MDTSpecial Weather StatementABQQuay30 min
Jul 11, 10:01 PM MDTAreal Flood AdvisoryABQHarding, Quay, San Miguel119 min
Jul 11, 10:30 PM MDTAreal Flood AdvisoryABQQuay, San Miguel2 hr
Jul 11, 10:31 PM MDTSpecial Weather StatementABQQuay29 min
Jul 12, 12:07 AM MDTAreal Flood AdvisoryABQHarding, Quay3 hr
Jul 12, 12:02 PM MDTAreal Flood AdvisoryABQMora, Rio Arriba, San Miguel, Taos4 hr
Jul 12, 2:12 PM MDTFlash Flood Warning Considerable damage threatABQColfax, Mora3 hr
Jul 12, 2:27 PM MDTAreal Flood AdvisoryABQColfax, Taos3 hr
Jul 12, 2:29 PM MDTAreal Flood AdvisoryABQColfax3 hr
Jul 12, 2:40 PM MDTAreal Flood AdvisoryABQSan Miguel3 hr
Jul 12, 2:50 PM MDTAreal Flood AdvisoryABQBernalillo, Torrance, Valencia115 min
Jul 12, 3:01 PM MDTSpecial Weather StatementABQMora29 min
Jul 12, 3:26 PM MDTSevere Thunderstorm WarningABQColfax, Mora, Taos49 min
Jul 12, 3:39 PM MDTFlash Flood Warning Considerable damage threatABQMora, San Miguel, Taos4 hr
Jul 12, 3:53 PM MDTFlash Flood Warning Considerable damage threatABQColfax, Mora, Taos3 hr
Jul 12, 4:06 PM MDTSpecial Weather StatementABQCibola24 min
Jul 12, 4:15 PM MDTSpecial Weather StatementABQMora45 min
Jul 12, 4:24 PM MDTAreal Flood AdvisoryABQSan Miguel, Santa Fe3 hr
Jul 12, 5:40 PM MDTAreal Flood AdvisoryABQBernalillo2 hr
Jul 12, 5:56 PM MDTAreal Flood AdvisoryABQBernalillo2 hr

Nearby

Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.